Heavy Snow, Big and Little Wood River Region
- When
- February 25, 10:00 PM MST to February 26, 10:00 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- TRAINED SPOTTER
Heavy snow fell in the mountainous regions of southeast Idaho. Spotters reported 12 inches in Spencer, 12 inches in Ketchum, and 9 inches in Island Park.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Heavy snow fell in the mountainous regions of southeast Idaho. Spotters reported 12 inches in Spencer, 12 inches in Ketchum, and 9 inches in Island Park. SNOTEL sites reported 12 inches at Bear Canyon, 9 inches at Stickney Mill, 12 inches at White Elephant, 10 inches at Sedgewick Peak, 13 inches at Dollarhide, 11 inches at Galena Summit, 11 inches at Vienna Mine, 15 inches at Hilts Creek
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 25, 3:10 PM MST, 6 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 310 PM MST WED FEB 25 2004 .DISCUSSION...LARGE UPPER LOW ALONG THE N CA COAST CONTINUES TO MOVE SLOWLY INLAND. THIS FEATURE WILL FILL AND TRACK NE INTO OREGON BY FRIDAY MORNING. IN THE MEANTIME...EMBEDDED S/WVS WILL SLIDE NNE ACROSS REGION SPREADING PRECIP INTO THE CENTRAL MTNS THIS EVENING AND ACROSS E ZONES AFTER MIDNIGHT. SOUTH FACING SLOPES WILL HAVE THE BEST UPSLOPE (IE. SUN VALLEY) AND AS A RESULT SNOWFALL AMOUNTS SHOULD APPROACH A FOOT. WILL NOT MAKE ANY CHANGES TO CURRENT WARNINGS/WATCHES ATTM. ETA MODEL SHOWING DOWNSLOPE ACROSS THE LOWER SNAKE VALLEY WHICH WOULD INHIBIT QPF HOWEVER THE GFS SHOWING DECENT UVV/MOISTURE/QPF SO HAVE LEANED TOWARD GFS SOLUTION. HOWEVER...GFS MODEL QPF AMOUNTS SLIGHTLY LOWER IN LATEST RUNS SO WILL LOWER SNOWFALL AMOUNTS IN LATEST WARNING STATEMENTS. NEXT FEATURE OF CONCERN WILL BE THE POSSIBLE DEVELOPMENT OF A SFC LOW ALONG THE N UT BORDER LATE THU/EARLY FRIDAY. THIS COULD BRING ANOTHER ROUND OF SIGNIFICANT PRECIP TO THE SE MTNS ON FRIDAY. WINTHER .EXTENDED DISCUSSION...FRI NITE...ERN ID IS CAUGHT BTWN A CLOSED LOW AND MUCH STRONGER SRN STREAM OVER SW UT...AND A WEAK NRN STREAM ALG THE CANADIAN BORDER. WEAK DIVERGENT FLOW OVR THE CWA SHOULD BE GOOD FOR A FEW SNOW SHOWERS IN THE MTNS...BUT THE VALLEYS SHOULD REMAIN DRY. NOT MUCH DIFFERENT ON FRIDAY. BROAD RIDGING BEGINS TO MOVE IN LATE SATURDAY...AND SHOULD KEEP AL BUT THE NRN CWA MTNS DRY THRU THE WEEKEND. THE NEXT SYSTEM MOVES INTO THE PAC NW LATE SUNDAY...WITH THE FIRST ENERGY SHOWING UP EARLY MONDAY. THE UPPER TROF PASSES THRU ERN ID MONDAY NIGHT...AND CLOSES OFF OVER SRN NV. BEST CHANCES FOR PRECIP WILL BE DAYTIME MONDAY...ASSUMING THE GFS/MRF SCENARIO IS CORRECT. FOLLOWING THIS SOLUTION...MINOR RIDGING REPLACES THE TROF ON TUESDAY. HEDGES && .PIH WATCHES/WARNING/ADVISORIES...WINTER STORM WARNING/WATCHES ISSUED. SEE LATEST STATEMENT BOIWSWPIH FOR FURTHER DETAILS. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO IDAHO 0600 AM MST WED FEB 25 2004 IDZ017>023-031-032-251300- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 600 AM MST WED FEB 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... A VERY MOIST PACIFIC STORM WILL BRING A MIX OF RAIN AND SNOW BEGINNING WEDNESDAY EVENING ACROSS THE CENTRAL IDAHO MOUNTAINS...THEN SPREADING ACROSS THE REST OF SOUTHERN IDAHO LATE WEDNESDAY NIGHT INTO THURSDAY. A WINTER STORM WARNING HAS BEEN ISSUED FOR MUCH OF THE CENTRAL IDAHO MOUNTAINS AND THE UPPER SNAKE HIGHLANDS FOR TONIGHT AND THURSDAY...FOR ELEVATIONS ABOVE THE 6000 FOOT LEVEL. PLEASE REFER TO THE LATEST WINTER WEATHER BULLETIN FOR FURTHER DETAILS. THIS STORM HAS THE POTENTIAL OF DELIVERING BETWEEN 0.40 TO 0.90 OF LIQUID/MELTED PRECIPITATION ACROSS THE AREA. 6 TO 14 INCHES OF SNOW WILL ACCUMULATE FOR THE HIGHER ELEVATIONS WHERE THE PRECIPITATION WILL LIKELY REMAIN AS ALL SNOW. .DAYS TWO THROUGH SEVEN... THE WINTER STORM WILL CONTINUE INTO THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS. REPORTS SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.
5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385216, 5385217, 5385218, 5385219, 5385220.